Alert archive / Arizona / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 63, NWS Phoenix, AZ

August 12, 2018Maricopa County, Arizona

NWS Phoenix, AZ issued this severe thunderstorm warning at Aug 12, 2018, 7:35 PM MST for Maricopa County, Arizona. It was in force for 25 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 12, 2018, 7:35 PM MST (02:35 UTC)
Expired
Aug 12, 2018, 8:00 PM MST
In force
25 min
Issued by
NWS Phoenix, AZ
Area
Storm-based polygon
Hail
1.25 in
Wind
60.0 mph

County Maricopa County, AZ

The radar

The Phoenix radar (KIWA), 91 km from the middle of the area, began a volume at 02:37 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 12, 7:36 PM MSTTSTM WND DMG1 Ene Wittmann, AZPOWER POLES DOWN IN ROADWAY NEAR 211TH AVENUE AND DOVE VALLEY ROAD. POWER OUT AS WELL. REPORT FROM SOCIAL MEDIA. TIME ESTIMATED FROM RADAR.
Aug 12, 7:57 PM MSTTSTM WND GST 48Wittmann, AZCOOP KC7RKS. HEAVY RAIN; .78 INCHES IN 30 MINUTES. POWER OUTAGE.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 1 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Aug 12, 3:40 PM MSTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Phoenix, AZ (KPSR), launched 00:00Z, 2.6 hours before the alert went out and 59 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Phoenix, AZ at 00:00Z on 2018-08-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 492 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Phoenix, AZ at 00:00Z on 2018-08-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -12 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
492 J/kg
Mixed-layer CIN
-151 J/kg
Mixed-layer LCL
2378 m above ground
0-6 km bulk shear
26 kt
0-1 km storm-relative helicity
-12 m²/s²
0-3 km storm-relative helicity
59 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted.

234 
WUUS55 KPSR 130235
SVRPSR
AZC013-130315-
/O.NEW.KPSR.SV.W.0063.180813T0235Z-180813T0315Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Phoenix AZ
735 PM MST SUN AUG 12 2018

The National Weather Service in Phoenix has issued a

* Severe Thunderstorm Warning for...
  Maricopa County in south central Arizona...

* Until 815 PM MST.

* At 735 PM MST, a severe thunderstorm was located near Wittmann,
  moving west at 15 mph.

  HAZARD...60 mph wind gusts and half dollar size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Locations impacted include...
  Surprise, Wittmann, Sun City West, Circle City, Surprise Stadium,
  White Tank Mountain Park, Morristown and Beardsley.

* This includes the following highways...
  US Highway 60 between mile markers 122 and 144.
  AZ Route 74 between mile markers 4 and 15.
  AZ Route 303 between mile markers 113 and 124.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3387 11239 3364 11230 3354 11254 3384 11276
TIME...MOT...LOC 0235Z 078DEG 14KT 3378 11247 

HAIL...1.25IN
WIND...60MPH
 
$$

Rogers
2 follow-up statements
659 
WWUS55 KPSR 130246
SVSPSR

Severe Weather Statement
National Weather Service Phoenix AZ
746 PM MST SUN AUG 12 2018

AZC013-130315-
/O.CON.KPSR.SV.W.0063.000000T0000Z-180813T0315Z/
Maricopa AZ-
746 PM MST SUN AUG 12 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 815 PM MST
FOR MARICOPA COUNTY...

At 746 PM MST, a severe thunderstorm was located over Wittmann,
moving west at 15 mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

Locations impacted include...
Surprise, Wittmann, Sun City West, Circle City, Surprise Stadium,
White Tank Mountain Park, Morristown and Beardsley.

This includes the following highways...
US Highway 60 between mile markers 122 and 144.
AZ Route 74 between mile markers 4 and 13.
AZ Route 303 between mile markers 113 and 122.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Continuous cloud to ground lightning is occurring with this storm.
Move indoors immediately. Lightning is one of nature's leading
killers. Remember, if you can hear thunder, you are close enough to
be struck by lightning.

&&

LAT...LON 3387 11243 3363 11232 3354 11254 3384 11276
TIME...MOT...LOC 0246Z 078DEG 14KT 3377 11252 

HAIL...1.00IN
WIND...60MPH
 
$$

Rogers
365 
WWUS55 KPSR 130300
SVSPSR

Severe Weather Statement
National Weather Service Phoenix AZ
800 PM MST SUN AUG 12 2018

AZC013-130310-
/O.CAN.KPSR.SV.W.0063.000000T0000Z-180813T0315Z/
Maricopa AZ-
800 PM MST SUN AUG 12 2018

...THE SEVERE THUNDERSTORM WARNING FOR MARICOPA COUNTY IS
CANCELLED...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning has been cancelled.  However gusty winds are
still possible with this thunderstorm.

A Severe Thunderstorm Watch remains in effect until 1100 PM MST for
south central Arizona.

LAT...LON 3387 11243 3363 11232 3354 11254 3384 11276
TIME...MOT...LOC 0258Z 078DEG 14KT 3376 11259 

$$

Rogers

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Phoenix, AZ wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 12, 5:09 PM MST, 2 hours 26 minutes earlier.

Area forecast discussion, Aug 12, 5:09 PM MST, 2 hours 26 minutes before
Area Forecast Discussion
National Weather Service Phoenix AZ
509 PM MST Sun Aug 12 2018

.UPDATE...
Updated aviation discussion for Phoenix TAF sites.

&&

.SYNOPSIS...
Enhanced thunderstorm activity will continue this afternoon and
evening before somewhat drier air pulls into the region temporarily
decreasing activity Monday and Tuesday. Temperatures will also
increase back to near to slightly above normal levels through
Tuesday. A substantial increase in moisture during the middle of the
week should bring more showers and thunderstorms for both the higher
and lower elevations while lowering temperatures back below normal.

&&

.DISCUSSION...
Afternoon WV imagery clearly showed a distinct cyclonic circulation
over central New Mexico with at least one arm of vorticity sweeping
westward through Arizona, and potentially another vorticity center
poised over NE Arizona. Objective analysis depicts a very favorable
mid and upper tropospheric pattern of divergence with an enhanced 20-
30kt H5 easterly flow and northerly cyclonic H3 jet level winds.
Meanwhile, the 12Z KPSR sounding looked extremely favorable for
thunderstorms spreading into lower elevations as deep mixed 10 g/kg
moisture existed towards the top of the boundary layer with a
healthy 14 g/kg around 850mb. While some of the more robust H8
moisture will mix out through the afternoon and H7 layer may dry a
bit, mesoanalysis already shows MLCapes in excess of 1000 J/kg
materializing and inhibition weakening. Enhanced winds aloft should
pull convection south and westward into this favorable environment
while DCapes at or above 1500 J/kg will support strong
outflow/downburst winds.

12Z high resolution models have only reinforced the trend from 00Z
HREF members and multiple HRRR iterations bringing scattered
organized convective bands into north/northwest Maricopa county, as
well as northern Pinal County. There's also indications that a small
wave along the international border could support scattered storms
into SW Arizona/SE California. Deeper outflows may maintain
convective structure into the evening, however most guidance
indicates activity waning after loss of heating and slow transition
towards a more subsident flow pattern aloft.

On Monday, the aforementioned New Mexico low pressure system will
translate into the central high plains allowing mid and upper level
ridging to descend back closer into the forecast area. This will
allow some further erosion of midlevel moisture while also creating
a substantial weakening of winds aloft. While this will not preclude
deep convective activity over higher terrain areas of northern and
eastern Arizona, propagation into lower valley communities will be
muted. All model output generally portrays this outcome with just
some distant traveling outflow boundaries (and possible a rogue
storm outside of Gila County). This general scenario should hold
through Tuesday evening as well providing a brief respite from the
recent convectively active period. Otherwise with H5 heights near
592dm becoming centered over the forecast area, temperatures near to
slightly above average look likely with some SE California
communities flirting with 110F.

The center of the high pressure ridge will continue to reposition
into central New Mexico on Wednesday forcing a deep southerly flow
pattern to take shape over the SW Conus. An initial shallow Gulf
surge looks probable Tuesday night followed by much stronger, deep
theta-e advection Wednesday. Both the operational GFS and ECMWF
continue to advertise a well defined inverted trough/vorticity
center surging north from Mexico late Wednesday ushering in an
impressive plume of moisture. While lapse rates and overall
instability will naturally suffer from such a transition, the shear
magnitude of theta-e advection and well mixed 12 g/kg mixing ratios
should result in at least scattered storms Wednesday evening into
the overnight.

Initially a threat of strong winds and blowing dust with the first
surge of moisture into the region, a steady stream of moisture
advecting north and total column Pwats potentially exceeding 2
inches may yield persistent storm formation into Thursday morning.
The 12Z ECMWF hints at this possibly of widespread early morning
convection, and historically similar output from this model has
resulted in flooding rainfalls. Confidence is low in such an
outcome, though the pattern and environmental profiles match heavy
rainfall events. After this initial surge and convective event, the
evolution of daily weather trends might become driven more in the
mesoscale as excessive cloud cover from antecedent widespread
convection could restrict further development on any given day.

Over the weekend, the high center is shown shifting well to our
northwest which could allow for a drying northerly flow. This may
bring a decreasing thunderstorm threat with storms mostly confined
to high terrain areas by next weekend. The drying conditions will
bring temperatures upward from the near to below normal readings
seen on Wednesday and Thursday.

&&

.AVIATION...
South-Central Arizona including KPHX, KIWA, and KSDL:
A broken line of strong to severe thunderstorms has pushed into
eastern Maricopa County. These storms should affect KIWA and KSDL
within the next hour and KPHX around 01Z. Wind gusts up to 45
knots appear to be possible with these storms, with at least
isolated severe wind gusts to 50-55 knots. Although blowing dust
does not currently appear to be a major threat for the terminals,
this threat may increase if an outflow boundary is able to push
ahead of the storms. At the current moment, it appears that the
wind shift will be closely tied to the broken convective line of
storms, so visibility decreases will most likely be caused by
brief heavy rain. Thunderstorms and wind gusts above 20 knots
should end between 02-03Z with this relatively fast-moving line,
with all showers ending by 6Z. E-SE winds should return after 06Z
with a typical early afternoon shift to westerly tomorrow.

Southeast California/Southwest Arizona including KIPL and KBLH:
Models advertise a chance for thunderstorms at KIPL this
afternoon/evening creating gusty and erratic winds. However, as it
stands right now, there is only a 10-20% chance of this occurring
and have left it out of the TAF for now. Otherwise, expect
westerly sundowner winds at KIPL in the 00-03Z timeframe. There is
also a chance KBLH could see some thunderstorm activity, although
later around 02-06Z but again, confidence is too low to include
in the TAF at this point.

Aviation Discussion not updated for amended TAFs.

&&

.FIRE WEATHER...
Wednesday through Sunday:
Elevated moisture levels will surge into all districts during the
middle of the week resulting in enhanced chances for thunderstorms
and wetting rains. Some locally heavy rain will be possible,
especially throughout central Arizona. Slightly drier air may slowly
pushing into the region by the weekend, but afternoon storms will
still be possible over higher terrain areas. With the increases
moisture, minimum afternoon humidity levels will only fall into a 25-
40$ range following good to excellent overnight recovery. Brief
periods of gusty south to southwest winds will be likely with the
initial surge of moisture, but otherwise wind speeds will be typical
for mid summer.

&&

.SPOTTER INFORMATION STATEMENT...
Spotters should follow standard reporting procedures.

&&

.PSR WATCHES/WARNINGS/ADVISORIES...
AZ...None.
CA...None.
&&

DISCUSSION...MO/Kuhlman
AVIATION...Wilson
FIRE WEATHER...MO

In the hours before

Local storm report, Aug 12, 6:50 PM MST, 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PHOENIX AZ
650 PM MST SUN AUG 12 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0611 PM     TSTM WND DMG     2 NW MESA               33.43N 111.85W
08/12/2018                   MARICOPA           AZ   TRAINED SPOTTER

            20 FEET TALL TREES BLOWN OVER, POWER OUTAGE,
            45 MPH ESTIMATED WIND, FLOODED STREET.

&&

SM/AJ
Local storm report, Aug 12, 7:00 PM MST, 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PHOENIX AZ
700 PM MST SUN AUG 12 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0558 PM     TSTM WND DMG     3 WSW NORTH SCOTTSDALE  33.61N 111.95W
08/12/2018                   MARICOPA           AZ   TRAINED SPOTTER

            20 INCH DIAMETER TREE UPROOTED.

&&

SM/AJ
Local storm report, Aug 12, 7:28 PM MST, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PHOENIX AZ
728 PM MST SUN AUG 12 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0555 PM     DUST STORM       1 ESE PARADISE VALLEY   33.52N 111.93W
08/12/2018                   MARICOPA           AZ   TRAINED SPOTTER

            TRAINED SPOTTER REPORTING VISIBILITY LESS
            THAN 1/4 MILE DUE TO DUST AT SCOTTSDALE &
            MCDONALD.

&&

SM/AJ
Local storm report, Aug 12, 7:30 PM MST, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PHOENIX AZ
730 PM MST SUN AUG 12 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0602 PM     DUST STORM       2 S SCOTTSDALE          33.47N 111.92W
08/12/2018                   MARICOPA           AZ   TRAINED SPOTTER

            TRAINED SPOTTER REPORTING VISIBILITY BETWEEN
            LESS THAN 1/4 MILE TO 100 FEET DUE TO DUST
            AT 74TH ST. AND MCDOWELL.

&&

SM/AJ
Local storm report, Aug 12, 7:32 PM MST, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PHOENIX AZ
732 PM MST SUN AUG 12 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0617 PM     TSTM WND GST     4 W QUEEN CREEK         33.23N 111.72W
08/12/2018  M72 MPH          MARICOPA           AZ   TRAINED SPOTTER

&&

SM/AJ
Local storm report, Aug 12, 7:35 PM MST, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PHOENIX AZ
735 PM MST SUN AUG 12 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0645 PM     HAIL             12 NNE BEARDSLEY        33.83N 112.32W
08/12/2018  E1.75 INCH       MARICOPA           AZ   TRAINED SPOTTER

&&

SM/AJ

The office that day

Everything else NWS Phoenix, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 12, 5:02 PM MSTSpecial Weather StatementPSR28 min
Aug 12, 5:23 PM MSTSpecial Weather StatementPSRPinal37 min
Aug 12, 5:30 PM MSTSevere Thunderstorm WarningPSRMaricopa45 min
Aug 12, 5:34 PM MSTDust Storm AdvisoryPSRMaricopa, Pinal41 min
Aug 12, 5:40 PM MSTDust Storm WarningPSRMaricopa, Pinal65 min
Aug 12, 5:49 PM MSTSpecial Weather StatementPSRPinal41 min
Aug 12, 5:56 PM MSTSevere Thunderstorm WarningPSRMaricopa49 min
Aug 12, 5:57 PM MSTDust Storm AdvisoryPSRMaricopa, Pinal33 min
Aug 12, 6:03 PM MSTDust Storm WarningPSRMaricopa, Pinal42 min
Aug 12, 6:11 PM MSTSevere Thunderstorm WarningPSRMaricopa, Pinal34 min
Aug 12, 6:37 PM MSTDust Storm WarningPSRMaricopa, Pinal53 min
Aug 12, 6:39 PM MSTSevere Thunderstorm WarningPSRMaricopa, Pinal31 min
Aug 12, 6:42 PM MSTSpecial Weather StatementPSRMaricopa48 min
Aug 12, 6:45 PM MSTSpecial Weather StatementPSRMaricopa45 min
Aug 12, 6:48 PM MSTSevere Thunderstorm WarningPSRMaricopa42 min
Aug 12, 7:00 PM MSTAreal Flood AdvisoryPSRMaricopa2 hr
Aug 12, 7:14 PM MSTAreal Flood AdvisoryPSRMaricopa2 hr
Aug 12, 7:24 PM MSTAreal Flood AdvisoryPSRPinal98 min
Aug 12, 7:27 PM MSTDust Storm AdvisoryPSRMaricopa, Yuma48 min
Aug 12, 7:34 PM MSTFlash Flood WarningPSRMaricopa3 hr
Aug 12, 8:07 PM MSTAreal Flood AdvisoryPSRMaricopa113 min
Aug 12, 8:14 PM MSTDust Storm AdvisoryPSRMaricopa61 min
Aug 12, 8:25 PM MSTSpecial Weather StatementPSR50 min
Aug 12, 8:31 PM MSTSpecial Weather StatementPSR44 min
Aug 12, 8:55 PM MSTSpecial Weather StatementPSR50 min
Aug 12, 8:57 PM MSTAreal Flood AdvisoryPSRMaricopa72 min
Aug 12, 9:01 PM MSTSpecial Weather StatementPSR44 min
Aug 12, 9:19 PM MSTSpecial Weather StatementPSR41 min
Aug 12, 9:46 PM MSTSpecial Weather StatementPSRGila44 min
Aug 12, 9:54 PM MSTAreal Flood AdvisoryPSRMaricopa, Yuma2 hr
Aug 12, 10:00 PM MSTAreal Flood AdvisoryPSRMaricopa2 hr
Aug 12, 10:00 PM MSTSpecial Weather StatementPSR60 min
Aug 12, 10:34 PM MSTSpecial Weather StatementPSRPinal26 min
Aug 12, 10:50 PM MSTSpecial Weather StatementPSRPinal40 min
Aug 12, 11:05 PM MSTDust Storm AdvisoryPSRLa Paz, Yuma55 min
Aug 12, 11:17 PM MSTSpecial Weather StatementPSRYuma58 min
Aug 12, 11:23 PM MSTSpecial Weather StatementPSRMaricopa52 min
Aug 12, 11:35 PM MSTSpecial Weather StatementPSRMaricopa40 min
Aug 12, 11:37 PM MSTAreal Flood AdvisoryPSRMaricopa, Pinal113 min
Aug 12, 11:53 PM MSTDust Storm AdvisoryPSRLa Paz, Yuma67 min
Aug 13, 12:04 AM MSTFlash Flood WarningPSRMaricopa4 hr
Aug 13, 1:14 AM MSTSpecial Weather StatementPSRYuma31 min

Nearby

Severe Thunderstorm Warnings in Arizona, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.